Herceptin heart problems can be reversed says study

In collaboration with the Press Association

The first 'real world' study of breast cancer drug Herceptin's side-effects has found that patients may have an elevated risk of heart problems, but that these can be reversed.

The study found heart irregularities among 28 per cent of patients using Herceptin, but that these were resolved by withdrawing Herceptin and providing standard heart drugs.

Following treatment for their heart conditions, the women were able to safely resume Herceptin use.

The chance of heart irregularities prove to be "an acceptable risk" when compared to the benefits of Herceptin, said the authors.

Earlier clinical trials had found between ten and 26 per cent risk of heart problems, depending on different programmes of treatment

"It has been known for some time that Herceptin can cause heart problems for some women," said Cancer Research UK medical director professor John Toy.

"Current NICE guidelines outline that before using the drug all women should receive cardiac assessment and be monitored throughout their treatment to minimise the risk.

"This reassuring study shows that by stopping the drug in the women who have an adverse reaction, and successfully treating the heart problem, the Herceptin treatment can safely restart."

The researchers noted that the exact relationship of Herceptin to heart function is unknown and that other factors may have affected patients during the study.

The research was carried out by the MD Anderson Cancer Centre in the US and published in the Journal of Clinical Oncology.

Read about Herceptin on CancerHelp UK